Oregon, 2011

Wildfire in Oregon, September 9 to 13, 2011

September 9 to 13, 2011 · NWS MFR · 1 event in 1 county or zone

The Lone Mountain Wildfire started on 09/09/2011 around 4 miles SW of OBrien. By the time it was contained on 09/13/11, it had burned 78 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Lone Mountain Wildfire started on 09/09/2011 around 4 miles SW of OBrien. By the time it was contained on 09/13/11, it had burned 78 acres. The cost for firefighting efforts was unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Sep 9, 1:47 PM PST, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 9, 1:47 PM PST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
247 PM PDT FRI SEP 9 2011

.DISCUSSION...
THE VISIBLE TREND THE LAST COUPLE OF HOURS HAS SHOWN
INCREASING AND BUILDING CUMULUS CLOUDS EAST OF THE CASCADES AND
HIGHER TERRAIN IN DOUGLAS...JACKSON AND SISKIYOU COUNTY AND ARE
MOVING FROM NORTHEAST TO SOUTHWEST. SO FAR NO RETURNS ARE BEING
DEPICTED ON RADAR...BUT SUSPECT THIS WILL CHANGE LATE THIS AFTERNOON
INTO THIS EVENING. AT THE SURFACE...THE THERMAL TROUGH IS OFFSHORE
WHICH HAS RESULTED IN THE CHETCO EFFECT DEVELOPING WITH BROOKINGS
CURRENTLY AT 88 DEGREES.

MODEL DATA SHOW A COOL POCKET OF -14C AT 500 MB MOVING OVER THE
SOUTHERN CASCADES INTO SOUTHERN AND WESTERN SISKIYOU COUNTY LATE
THIS AFTERNOON INTO EARLY THIS EVENING. ADDITIONALLY MID LEVEL LAPSE
RATES AND MOISTURE SHOULD BE SUFFICIENT ENOUGH TO INITIATE
CONVECTION. MODELS ALSO SHOW 0-6 KM WINDS FROM THE NORTHEAST WHICH
IS BEING SUPPORTED BY THE CLOUD MOVEMENT IN THE VISIBLE IMAGE.
THEREFORE ANY STORMS THAT DEVELOP WILL INITIALLY BE OVER THE HIGHER
TERRAIN...THEN WILL MOVE SOUTHWEST.

THE THERMAL TROUGH REMAINS OFFSHORE TONIGHT. THIS WILL RESULT IN
WINDY CONDITIONS OVER THE MID SLOPE AND RIDETOPS IN WESTERN
SISKIYOU...CURRY AND WESTERN JOSEPHINE COUNTY WITH POOR RECOVERIES.
BECAUSE OF THIS...THE RED FLAG WARNING REMAINS IN PLACE FOR THE
ABOVE MENTIONED AREAS.

THE THERMAL TROUGH SLOWLY MOVES INLAND SATURDAY AFTERNOON...BUT THE
MODELS SUGGEST THE TROUGH AXIS REMAINS WEST OF THE ROGUE VALLEY.
THEREFORE MAX TEMPERATURES MAY NOT MAKE IT TO TRIPLE DIGITS. MODEL
GUIDANCE ALSO SUGGEST MAX TEMPERATURE OF 98 AND 97. A NORTHEASTERLY
FLOW WILL CONTINUE SATURDAY...BUT MOST OF THE INSTABILITY SHOULD BE
CONFINED TO NORTHERN CAL. EVEN THEN WERE ONLY EXPECTING ISOLATED
STORMS.

THE THERMAL TROUGH SHIFTS INLAND SATURDAY NIGHT INTO SUNDAY WITH
ONSHORE FLOW RETURNING. THIS WILL RESULT IN COOLER TEMPERATURES IN
BROOKINGS WITH MARINE STRATUS LIKELY TO LINGER FOR MOST OF THE DAY.
MEANWHILE INLAND TEMPERATURES WILL BE A FEW DEGREES COOLER COMPARED
TO SATURDAY. CURRENT FORECAST HAS SLIGHT CHANCE OF STORMS IN FOR
NORTHERN CAL AND SOUTHERN LAKE AND KLAMATH COUNTY AND DID NOT MAKE
ANY CHANGE TO IT. HOWEVER MODELS SUGGEST AN UPPER RIDGE BUILDING
INTO THE AREA WITH LITTLE OR NO TRIGGERING MECHANISM AND LESS IN THE
WAY OF INSTABILITY WHICH COULD PREVENT OR LIMIT THE AMOUNT OF
THUNDERSTORM COVERAGE.

THE MODELS CONTINUE TO SHOW A COOLING TREND FOR NEXT WEEK WITH
TEMPERATURES WEST OF THE CASCADES LIKELY GETTING CLOSER TO NORMAL
VALUES...BUT STILL SLIGHTLY ABOVE NORMAL. THE UPPER RIDGE IS
EXPECTED TO REMAIN OFFSHORE ALLOWING A WEST TO NORTHWEST FLOW TO SET
UP OVER THE CWA. IN TERMS OF PRECIPITATION...THE EXTENDED PERIOD
SHOULD REMAIN DRY WITH LITTLE OR NO CHANCE OF PRECIPITATION.

&&

.AVIATION...MARINE STRATUS IS HUGGING THE COAST NORTH OF CAPE BLANCO
AND SHOULD REMAIN THE CASE UNTIL EARLY THIS EVENING. COOS BAY IS
CURRENTLY VFR...BUT TEMPORARY IFR CONDITIONS ARE POSSIBLE BETWEEN 23
AND 2Z THIS EVENING. THE MARINE STRATUS SHOULD PUSH FAR ENOUGH
INLAND FOR IFR CIGS/VIS TO DEVELOP LATE THIS EVENING AND TONIGHT.
ELSEWHERE VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY. THE MAIN
CONCERN WILL GUSTY WINDS ARE POSSIBLE NEAR ISOLATED STORMS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 8 PM THIS EVENING TO 11 AM PDT SATURDAY
     FOR ORZ021-022-024-026.
     RED FLAG WARNING FROM 11 AM SATURDAY TO 6 PM PDT SUNDAY FOR
     ORZ023.
     RED FLAG WARNING FROM 11 AM SATURDAY TO 11 PM PDT SUNDAY FOR
     ORZ025-027.
     RED FLAG WARNING FROM 8 PM THIS EVENING TO 11 PM PDT SUNDAY FOR
     ORZ028.

CA...     RED FLAG WARNING UNTIL 6 PM PDT SATURDAY FOR CAZ080.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PDT SATURDAY FOR
     PZZ356.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT SATURDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 AM PDT SATURDAY FOR
     PZZ350.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT SATURDAY
     FOR PZZ350.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT SATURDAY FOR
     PZZ370.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT SATURDAY FOR PZZ370-376.
     GALE WARNING UNTIL 3 AM PDT SATURDAY FOR PZZ376.

PETRUCELLI
Hazardous weather outlook, Sep 9, 3:17 PM PST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
417 PM PDT FRI SEP 9 2011

CAZ280-ORZ618>621-101300-
WESTERN KLAMATH NATIONAL FOREST-SOUTHERN OREGON COAST-
WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST-
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SISKIYOU MOUNTAINS-
417 PM PDT FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND OR.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT BEGINNING AT 8 PM PDT TONIGHT FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY. SEE THE FIRE WEATHER
MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
WILL REMAIN IN EFFECT UNTIL 11 AM SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ617-623-101300-
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
417 PM PDT FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER WILL OCCUR AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RED FLAG WARNING IS IN EFFECT FROM 11 AM PDT SATURDAY UNTIL 11
PM SUNDAY FOR A VERY DRY AND UNSTABLE ATMOSPHERE OVER ACTIVE
WILDFIRES. SEE THE FIRE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Curry County & Josephine County

When
September 9, 6:45 PM PST to September 13, 11:00 PM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Other Federal Agency
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

The Lone Mountain Wildfire started on 09/09/2011 around 4 miles SW of OBrien. By the time it was contained on 09/13/11, it had burned 78 acres. The cost for firefighting efforts was unknown.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334364.